Could your medication be the cause of your weight gain or inability to lose weight? A recent study presented at the United European Gastroenterology week this year found that commonly prescribed medications significantly alter the gut microbiome, increasing the risk of infection, weight gain, obesity, and a host of other diseases and conditions related to gut bacteria imbalance (or dysbiosis).
The study looked at stool samples from 1,883 individuals, some healthy and some with inflammatory bowel disease (IBD), and assessed the impact of single drug use as well as multiple drug use on the gut microbiome. Out of 41 drug categories analyzed, 18 were associated with significant alterations in the microbiome. These alterations varied depending on the medication, and included microbial changes such as bacterial overgrowth in the upper GI tract, alterations in fatty acid production, increased levels of E. coli and Eubacterium ramulus, and heightened antibiotic resistance within the microbiome. Steroids were linked to high levels of methanogenic bacteria, which is associated with an increased BMI and obesity. Proton pump inhibitors (PPIs), antibiotics, laxatives, and metformin (an oral diabetes medication) resulted in the most significant and concerning microbial alterations.
Researchers who conducted the study concluded that it’s paramount to understand the effects medications have on the gut microbiota, and to educate patients about these negative effects and the risks they pose to overall health and disease risk. If you are currently on medication(s) that may not be necessary, speaking with your healthcare practitioner about alternative treatments could be an important step in improving your long-term health, decreasing your disease risk, and managing your weight.
Vich Vila A, et al. Abstract OP334. Presented at: UEG Week. October 19-23, 2019; Barcelona.